Texas, 2022

Tornadoes and Damaging Winds in Texas, December 13, 2022

December 13, 2022 · NWS SHV · 4 events in 4 counties and zones

A strong upper level low pressure system shifted northeast out of the Central Rockies across Eastern Colorado and Northwest Kansas during the day on December 13th, which allowed for surface low pressure to develop along an attendant cold front that extended south across Western Kansas into Western Oklahoma and Northwest Texas. Meanwhile, a tightening pressure gradient ahead of the front resulted…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level low pressure system shifted northeast out of the Central Rockies across Eastern Colorado and Northwest Kansas during the day on December 13th, which allowed for surface low pressure to develop along an attendant cold front that extended south across Western Kansas into Western Oklahoma and Northwest Texas. Meanwhile, a tightening pressure gradient ahead of the front resulted in strong southerly low level winds across the Southern Plains and Lower Mississippi Valley, with an increase in warmer, more humid and unstable air spreading back north into East Texas and the Lower Mississippi Valley. Large scale forcing increased during the afternoon across East Texas ahead of the approaching upper trough, along a dry line that had mixed east ahead of the cold front. Thus, scattered showers and thunderstorms developed across much of East Texas, some of which became severe as they tapped the strongly sheared air mass in place and the better instability contributed from daytime heating. Several reports of damaging winds which downed trees were received across East Texas, and spawned an isolated tornado over Northern Panola and Southern Harrison Counties near the Elysian Fields community, before lifting prior to reaching Caddo Parish in Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 13, 10:57 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 13, 10:57 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1057 AM CST Tue Dec 13 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1041 AM CST Tue Dec 13 2022

Bottom Line up front: A widespread severe weather event continues
to look likely, as afternoon heating gets underway here.

Surface analysis shows the low pressure system located along the
KS/NE border, with ejection towards the northeast taking place in
the next few hours. All hazards will be possible today as severe
weather gets underway, with tornadoes and damaging winds being the
primary threat. The tornado hazard will be twofold: with
supercells possible ahead of the main line, and then tornadoes
embedded within the main line itself. A tornado watch is already
in effect for many of our E. Texas counties, with future watches
very likely downstream as the afternoon progresses.

/44/

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 313 AM CST Tue Dec 13 2022

Cloudy and cool with mid to upper 50s north of I-20 with
increasing winds that will help to lift and dissipate the
1-3 mi fog in place. Farther south, the winds are gusting in the
mid to upper teens with lower 60s. Our dew points are in the upper
50s and lower 60s, even down wind. The warm front is just to our
SW with mid to upper 60s dew points likely to lift across I-20
this afternoon.

The cold front is still well to our west, with a developing line
of thunderstorm that will be moving into the DFW metroplex for
their morning commute. The upper low is pushing off the front
range now over E CO/NW KN at 532dam. The HRRR shows this line
swiftly headed into our area later this morning and during early
afternoon across McCurtain and many of our TX counties. The
developing squall line will be near Texarkana down to near Lufkin
by mid afternoon with peak of heating likely to ramp up the energy
a bit.

Skies will be mostly cloudy to cloudy with the warm front lifting
into Toledo Bend country with low to mid 70s. Here is where the
rubber meets the road with the SPC Day1 outlook focused in over
deep east Texas for the mid afternoon and late day right in the
heart of our four state area. The main push will be stretching
from Lufkin to Shreveport and Magnolia, and will continue moving
east over our Parishes and south central Arkansas counties in the
early to middle evening hours with the lion share clear for us
before midnight.

However, the upper low will be lifting more north than east,
allowing the tail end of convergence in the line to linger a
little longer for the last corner of our central LA Parishes into
the wee hours. The WPC also has a large area of Slight Risk for
heavy rainfall, which may train a bit more this evening. The
rainfall amounts expected have not changed much with lots of 1 to
2 inch amounts and perhaps a few higher amounts after dark. Until
then the SE winds will remain gusty into the 20-30 mph range as
the warm front makes a move into our zones, in fact Tyler just
gusted to 26KTs.

The winds will become W/SW behind the line and any cold frontal
NW winds will hold off through much of the overnight as the parent
low heading into Iowa deepens to 525dam. The models all light up
the 850-700mb front for us again with more shower activity before
daybreak and lingering into the early daylight hours. We will see
the NW winds back off speeds as the air mass to arrive will be a
minute. As the upper low lifts farther north, that gradient will
slack off a good by for Wednesday. Higher pressure will start to
spill into our TX counties by lunch and spread across the
remainder of the cwa. Our overnight lows will be in a wide range
with highs on Wednesday averaging in the lower 60s, right around
the normal mid December range once again. /24/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 313 AM CST Tue Dec 13 2022

A gradual cooling trend expected at the start of the long-term
period beginning Friday night as Canadian high pressure seeps cooler
air southward across the ArkLaTex. Low temperatures in the mid to
upper 30s on Wednesday morning to trend down to the mid 20s to mid
30s by Saturday morning. High temperatures will average in the 40s
and 50s from midweek through Saturday.

Warming trend expected late into the weekend into early next week as
the surface high shifts east and upper-flow becomes zonal. A surface
low emerging from the south Texas coast will swing east across the
northern Gulf of Mexico early next week allowing for increased rain
chances initially south of I-20 beginning on Sunday afternoon. An
upper-level disturbance lagging behind the surface low will extend
rain chances areawide from Sunday night into Monday with conditions
improving from the west on Monday night. Based on latest model
guidance, temperatures will have rebounded to above freezing,
mitigating the threat for wintry precipitation during the early
part of the work week. /05/

&&

.AVIATION...
(18Z TAFS)
Issued at 1041 AM CST Tue Dec 13 2022

Conditions are quickly going to deteriorate across our terminals,
as a line of severe thunderstorms begins to approach the region.
Look for drops in both ceilings and visibility as heavy
thunderstorms move over terminals, with drops into LIFR category
possible. However, have mostly maintained MVFR/IFR conditions,
with amendments as needed.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  54  61  39 /  90  60  40   0
MLU  72  58  65  40 /  70 100  80   0
DEQ  67  43  58  33 /  90  10  20   0
TXK  70  49  60  37 / 100  40  30   0
ELD  67  50  58  35 /  90  80  50   0
TYR  72  49  62  39 /  90  10  20   0
GGG  72  50  62  37 /  90  30  30   0
LFK  75  54  64  39 /  90  50  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....09
AVIATION...44
Hazardous weather outlook, Dec 13, 12:13 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1213 PM CST Tue Dec 13 2022

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>151-141400-
Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-
1213 PM CST Tue Dec 13 2022

...TORNADO WATCH 582 IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

Severe weather will be possible across the entire ArkLaTex this
afternoon into this evening as potentially dangerous supercell
thunderstorms embedded within a squall line move east across the
region. All modes of severe weather will be possible with damaging
winds, tornadoes, and locally heavy rainfall being the main threats
followed by large hail as a secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light freeze conditions may be possible mainly north of I-20 from
Friday morning through Sunday morning.

A wintry mix is possible across portions of Southeast Oklahoma and
Southwest and South Central Arkansas late Sunday into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into this evening.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ152-153-165>167-141400-
Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Nacogdoches-Shelby-
Angelina-San Augustine-
1213 PM CST Tue Dec 13 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana
and east Texas.

.DAY ONE...This afternoon and tonight.

Severe weather will be possible across the entire ArkLaTex this
afternoon into this evening as potentially dangerous supercell
thunderstorms embedded within a squall line move east across the
region. All modes of severe weather will be possible with damaging
winds, tornadoes, and locally heavy rainfall being the main threats
followed by large hail as a secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light freeze conditions may be possible mainly north of I-20 from
Friday morning through Sunday morning.

A wintry mix is possible across portions of Southeast Oklahoma and
Southwest and South Central Arkansas late Sunday into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

In the hours before

Special weather statement, Dec 13, 11:58 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1158 AM CST Tue Dec 13 2022

ARZ050-OKZ077-TXZ096-131845-
Sevier AR-McCurtain OK-Red River TX-
1158 AM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of northwestern Sevier,
McCurtain and northeastern Red River Counties through 1245 PM CST...

At 1158 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Octavia to near Manchester. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Idabel, Broken Bow, Wright City, Millerton, Haworth, Garvin,
Eagletown, Moon, Smithville, Cerrogordo, Hochatown, Watson,
Goodwater, Shinewell, Mount Herman, Glover, America, West Line,
Bethel and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.

&&

LAT...LON 3449 9446 3419 9447 3419 9437 3369 9459
      3380 9516 3451 9483 3451 9458
TIME...MOT...LOC 1758Z 291DEG 33KT 3446 9476 3379 9510

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 13, 12:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1207 PM CST Tue Dec 13 2022

TXZ096-097-109>112-131830-
Cass TX-Camp TX-Bowie TX-Red River TX-Morris TX-Titus TX-
1207 PM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of northwestern Cass,
Bowie, Morris, eastern Titus, north central Camp and southeastern Red
River Counties through 1230 PM CST...

At 1206 PM CST, Doppler radar was tracking a strong thunderstorm over
Us 259 And I 30 Intersection, or 14 miles southeast of Boxelder,
moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant, New Boston, Hooks, De Kalb, Naples, Maud, Omaha, Red
Lick, Cason, Us 259 And I 30 Intersection, Cookville, Rocky Branch,
Dalby Springs, Leary, Almont, Spring Hill, Beaverdams, Lydia, Roeder
and Harvard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.

&&

LAT...LON 3368 9469 3368 9459 3365 9459 3366 9455
      3363 9457 3364 9452 3362 9453 3364 9445
      3360 9447 3358 9438 3354 9438 3359 9424
      3356 9425 3356 9419 3358 9422 3359 9418
      3353 9409 3298 9484 3307 9499
TIME...MOT...LOC 1806Z 225DEG 62KT 3329 9476

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

19

The radar

The Dallas/Ft Worth radar (KFWS), 158 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Wood

When
December 13, 12:15 PM CST
Where
Wood County, 1.17 mi NW of Alba
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.793, -95.632

Trees were downed in the Alba community.

Thunderstorm Wind, Smith

When
December 13, 12:20 PM CST
Where
Smith County, 1.32 mi WSW of Red Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.525, -95.292

Several trees were downed and mobile home covers were damaged along CR 317 just south of FM 16. Fences and telephone poles were also snapped.

Tornado, Panola

When
December 13, 3:38 PM CST to 3:44 PM CST
Where
Panola County, 3.47 mi NW of De Berry to 4.37 mi WSW of Panola Pedros Arpt
Rating
EF2
Path length
3.4 mi
Path width
460 yd
Continued into
Harrison, Tx (SHV)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.332, -94.215

An EF-2 tornado with estimated maximum winds around 115 mph touched down in a forested area in Northern Panola County just west of County Road 3123, where approximately a couple hundred softwood trees were snapped and uprooted across an area around 460 yards wide. The tornado damage swath narrowed as it damaged a roof of a single family home off of County Road 312 and County Road 3123. The tornado continued to snap and uproot trees as it tracked across FM 31 and into Southern Harrison County near the Elysian Fields community.

Tornado, Harrison

When
December 13, 3:44 PM CST to 3:52 PM CST
Where
Harrison County, 0.49 mi SE of Elysian Flds to 4.41 mi SSW of Waskom
Rating
EF2
Path length
5.75 mi
Path width
460 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
32.366, -94.173

This is a continuation of the Northern Panola County EF-2 tornado. This tornado weakened slightly to a strong EF-1 with estimated maximum winds near 110 mph as it entered Southern Harrison County near the Elysian Fields community, where it continued to snap and uproot trees before crossing Old Town Road south of FM 451. A few shingles were torn off of a roof of a single family home along Old Town Road, before the tornado crossed FM 451 near CR 1212 just west of Elysian Fields High School, where it paralleled CR 1214 as it continued to snap and uproot trees, and damaged the roof of an outbuilding and destroyed another. The tornado then crossed FM 9 where it damaged a two story home, removing large portions of the roof before lifting shortly thereafter upon crossing a private road just southeast of FM 9.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061289, 1061290, 1061291, 1061292.